Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Amarillo, TX

August 22, 2018Ochiltree County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 22, 2018, 10:07 PM CDT for Ochiltree County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2018, 10:07 PM CDT (03:07 UTC)
Expired
Aug 23, 2018, 1:57 AM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 148 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 10:42 PM CDTFLASH FLOODPerryton, TXCARS FLOODED OUT DUE TO RUNNING WATER OVER ROADWAYS IN N PERRYTON. THREE-QUARTERS OF A MILE OF US HIGHWAY 83 COVERED WITH FLOWING WATER, AND WATER MAKING CONTACT WITH WRIGHT ELEMENTARY SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

251 
WGUS54 KAMA 230307
FFWAMA
TXC357-230600-
/O.NEW.KAMA.FF.W.0008.180823T0307Z-180823T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
1007 PM CDT WED AUG 22 2018

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Central Ochiltree County in the Panhandle of Texas...

* Until 100 AM CDT.
          
* At 1007 PM CDT, local law enforcement officials reported
  thunderstorms producing heavy rain across the warned area. Three to
  five inches of rain have already fallen. Flash flooding is
  expected.

* Some locations that will experience flooding include...
  Perryton, Waka and Farnsworth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3642 10066 3627 10066 3626 10108 3641 10108

$$

Rutt
2 follow-up statements
314 
WGUS54 KAMA 230352
FFWAMA
TXC357-230900-
/O.EXT.KAMA.FF.W.0008.000000T0000Z-180823T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
1052 PM CDT WED AUG 22 2018

The National Weather Service in Amarillo has extended the

* Flash Flood Warning for...
  Central Ochiltree County in the Panhandle of Texas...

* Until 400 AM CDT.
      
* At 1051 PM CDT, local law enforcement officials reported flooding 
  throughout the Perryton area and encourages residents to avoid 
  driving through flooded areas. Up to five inches of rain have 
  already fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Perryton, Waka and Farnsworth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3642 10066 3627 10066 3626 10108 3641 10108

$$

Rutt
620 
WGUS74 KAMA 230657
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
157 AM CDT THU AUG 23 2018

TXC357-230656-
/O.CAN.KAMA.FF.W.0008.000000T0000Z-180823T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ochiltree TX-
157 AM CDT THU AUG 23 2018

...THE FLASH FLOOD WARNING FOR CENTRAL OCHILTREE COUNTY IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3642 10066 3627 10066 3626 10108 3641 10108

$$

DGW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 8:18 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 22, 8:18 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
818 PM CDT Wed Aug 22 2018

.UPDATE...Thunderstorm activity is currently over the central
Texas Panhandle, with a storm or two entering the eastern portions
of the Oklahoma Panhandle. So far, thunderstorm activity over
Colorado and New Mexico has either not materialized or struggled
to maintain itself over the last few hours. Have updated grids to
reduce PoP chances in the western half of the combined Panhandles,
and refocused higher chances along and east of the regions with
ongoing activity. It is expected that these thunderstorms will
dissipate shortly after sunset. Later tonight a shortwave trof
passing to the north of the region could potentially cause more
convection, but the latest hi-res models have been on the
downtrend with this activity timed for early Thursday morning.
Will retain low end PoP chances to account for this potential.

Bieda/Hoffeditz

&&

.AVIATION...00Z TAFs...Previous Discussion...
VFR conditions for the 00Z TAF period barring any isolated
thunderstorms. Currently isolated showers and thunderstorms are
across the combined Panhandles. Confidence is low as to whether
KDHT and KAMA will be impacted and there for TAFs only reflect
VCTS. KGUY may see some storms come in from southeast Colorado and
has a tempo group. Model guidance is currently suggesting all
storm activity will be over by 06Z. Winds will be mainly out of
the south at 10-15kts and CIGS and VIS will be VFR unless an
isolated storm potentially brings conditions down to MVFR
temporarily.

Hoffeditz

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                91  67  95  70  95 /  20  40   5  20   5
Beaver OK                  80  66  97  69  96 /  50  60  10  30   5
Boise City OK              84  64  89  64  92 /  40  40  10  20  10
Borger TX                  93  71 100  72  98 /  50  80  10  30   5
Boys Ranch TX              93  68  97  69  97 /  30  20  10  30   5
Canyon TX                  92  67  94  69  96 /  20  20   5  20   5
Clarendon TX               90  68  96  72  98 /  20  30   5  10   5
Dalhart TX                 89  65  92  64  93 /  30  40  10  30   5
Guymon OK                  85  66  96  66  95 /  40  60  10  30   5
Hereford TX                91  66  93  68  95 /  10  20   5  10   5
Lipscomb TX                88  70  98  72  98 /  50  70  10  40   5
Pampa TX                   89  69  96  71  96 /  60  80  10  30   5
Shamrock TX                90  69  96  73  99 /  10  20   5  20   5
Wellington TX              91  70  97  73 101 /  10  20   5  10   5

&&

.PREV DISCUSSION... /Issued 447 PM CDT Wed Aug 22 2018/

DISCUSSION...

Noteworthy items continue to be evening convection and trend towards
above normal temperatures to end the month. There were also signs of
the month ending dry, and while this is still a possibility there
are signs of precipitation now. Determining how much faith we can
put in these precipitation chances in the long term will be a
challenge going forward as analog signs are still favoring below
normal conditions for precipitation.

Pattern aloft still shows high pressure centered over Texas. There
is also a cutoff low coming out of the Pacific Northwest into the
Great Basin/Northern Rockies region. This low will essentially track
east across northern portions of the CONUS the next several days. In
response, there will be small ripples of energy riding south of the
low scrapping over portions of the Panhandles. For tonight
specifically, there will be ample CAPE around, albeit less than
yesterday, but still in the 1000-2000 J/kg range. This combined with
0-6km shear around 20-35 knots could produce some strong updrafts,
but these will likely be on initial storms only. As a result, hail
threat will most likely be initial convection, and thereafter the
main threat will be strong wind speeds. Hail up to quarters may be
possible with strong wind speeds around 60 mph. Another threat
will be heavy rainfall given the high precipitable water values
well into the 90th percentile and the expected slow moving nature
of the thunderstorms tonight. Tornado threat does not appear
likely. Initially storms will struggle given the cap in place, but
this will likely break after 6 pm. A few isolated echos can be
seen on radar at 4pm, but have not taken off quite yet. Nearing 5
pm and these storms have grown in coverage but still remain under
severe criteria.

For Thursday we will have much less CAPE to work with, but shear
isn't too bad around 20-35 knots mainly across northern portions of
the outlook area. Surface low/trough will be noted around
southeastern Colorado to western Kansas tomorrow. The trough will
push east through the day and ahead of the trough axis wind speeds
will be breezy from the southwest around 15 to 25 mph in the
afternoon. Dry southwest air mass ahead of the trough will limit
precipitation chances until the evening hours when the axis pushes
through the Panhandles. Severe weather does not look likely, but a
few strong storms may be possible. Rain chances are best after 7pm
behind the trough axis.

By Friday high pressure aloft begins to shift eastward. Chance for
rainfall continues into Friday night but these chances will be small
around 20 percent at this time. High pressure continues to shift
east/northeast towards central parts of the east coast. This will
put us under southwesterly flow aloft which should help usher in
dry warm air. This will help keep our highs in the mid to upper
90s through the end of the week and into next week. Precipitation
chances will likely be less favored during this time too unless we
can tap into some moisture, but chances are we will be more
likely in a dry situation. Have precipitation chances Monday night
and Tuesday night but confidence is low for these chances.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

36/98/23
Hazardous weather outlook, Aug 22, 4:09 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
409 PM CDT Wed Aug 22 2018

OKZ001>003-TXZ001>020-317-230915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
409 PM CDT Wed Aug 22 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Strong to severe storms expected tonight across mainly northern
portions of the outlook area. Wind and hail will be the primary
threats with these storms. Heavy rainfall may cause localized
flooding issues as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances continue Thursday night and then again
Friday night for portions of the combined Panhandles. Thunderstorm
chances return Monday night and Tuesday night. Some storms may be
strong to severe with hail and wind as the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

In the hours before

Special weather statement, Aug 22, 8:35 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
835 PM CDT WED AUG 22 2018

TXZ003-004-230200-
Ochiltree TX-Hansford TX-
835 PM CDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HANSFORD AND
NORTHERN OCHILTREE COUNTIES UNTIL 900 PM CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farnsworth, or 12 miles west of Perryton, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Perryton, Waka and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3634 10066 3617 10101 3634 10118 3650 10103
      3650 10085
TIME...MOT...LOC 0135Z 230DEG 15KT 3634 10103

Rutt
Special weather statement, Aug 22, 8:52 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
852 PM CDT WED AUG 22 2018

TXZ004-009-230215-
Ochiltree TX-Roberts TX-
852 PM CDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ROBERTS AND
SOUTHWESTERN OCHILTREE COUNTIES UNTIL 915 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Waka, or 17 miles southeast of Spearman, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Roberts and southwestern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3600 10090 3609 10102 3626 10089 3606 10066
TIME...MOT...LOC 0152Z 232DEG 13KT 3608 10092

Rutt
Special weather statement, Aug 22, 9:05 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
905 PM CDT WED AUG 22 2018

TXZ004-230230-
Ochiltree TX-
905 PM CDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OCHILTREE COUNTY
UNTIL 930 PM CDT...

At 905 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Perryton, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Perryton and Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3625 10096 3643 10096 3650 10055 3612 10055
TIME...MOT...LOC 0205Z 270DEG 18KT 3633 10083

Rutt
Local storm report, Aug 22, 9:17 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
917 PM CDT WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            FARNSWORTH              36.32N 100.97W
08/22/2018                   OCHILTREE          TX   TRAINED SPOTTER

            WATER IS FLOWING HEAVILY OVER PRIVATE DRIVEWAY WITH
            APPROXIMATELY 400 FEET COVERED.

&&

EVENT NUMBER AMA1800459

BIEDA
Special weather statement, Aug 22, 9:39 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
939 PM CDT WED AUG 22 2018

TXZ004-009-230315-
Ochiltree TX-Roberts TX-
939 PM CDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS AND
SOUTHWESTERN OCHILTREE COUNTIES UNTIL 1015 PM CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Spearman, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Roberts and southwestern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3607 10079 3598 10099 3604 10109 3609 10109
      3621 10104
TIME...MOT...LOC 0239Z 218DEG 14KT 3605 10103

Rutt
Local storm report, Aug 22, 9:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
951 PM CDT WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     FLOOD            PERRYTON                36.39N 100.80W
08/22/2018                   OCHILTREE          TX   BROADCAST MEDIA

            ABC AFFILIATE SENT PHOTOS OF LOCALIZED FLOODING AROUND
            WRIGHT ELEMENTARY SCHOOL.

&&

EVENT NUMBER AMA1800460

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:17 PM CDTSpecial Weather StatementAMADonley28 min
Aug 22, 8:35 PM CDTSpecial Weather StatementAMAOchiltree25 min
Aug 22, 8:52 PM CDTSpecial Weather StatementAMAOchiltree23 min
Aug 22, 8:56 PM CDTAreal Flood AdvisoryAMAHansford, Ochiltree3 hr
Aug 22, 9:05 PM CDTSpecial Weather StatementAMAOchiltree25 min
Aug 22, 9:39 PM CDTSpecial Weather StatementAMAOchiltree36 min
Aug 23, 12:21 AM CDTSpecial Weather StatementAMALipscomb24 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.